Alert archive / Indiana / River Flood Warnings in 2025

River Flood Warning 48, NWS Indianapolis, IN

April 3, 2025Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 3, 2025, 11:28 AM EDT for Marion County, Indiana. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2025, 11:28 AM EDT (15:28 UTC)
Expired
Apr 4, 2025, 12:08 PM EDT
In force
25 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Marion County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buck Creek (IN) at Acton (ACTI3).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03361850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 3, 10:40 AM EDT, 48 minutes earlier. Its key messages:

  • Flood Watch through Sunday morning with rounds of moderate to heavy rain and total rainfall potentially as high as 6-9 inches
  • Some strong to severe storms possible again later Friday into Friday night
  • Widespread, significant river flooding expected late week into next week.
Area forecast discussion, Apr 3, 10:40 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1040 AM EDT Thu Apr 3 2025

.KEY MESSAGES...

- Flood Watch through Sunday morning with rounds of moderate to
  heavy rain and total rainfall potentially as high as 6-9 inches

- Some strong to severe storms possible again later Friday into
  Friday night

- Widespread, significant river flooding expected late week into
  next week.

&&

.FORECAST UPDATE...
Issued at 1038 AM EDT Thu Apr 3 2025

No significant changes to the forecast with this update, only
trimmed PoPs back a bit earlier in the day to reflect current
thinking on precipitation arrival time.

Based on latest trends and high-res model data, it looks like rain
begins to re-enter Indiana around 18z from the southwest. With the
cold front stalling to our south, precipitation may be more
stratiform as lifting looks to be isentropic in nature.
Additionally, some forcing from an approaching short wave may
allow for more robust lifting and if any elevated CAPE lifts
northward some convective elements may occur as well.

Flooding potential tonight will depend on where these convective
elements set up, and if they train over the same area then a renewed
flash flood threat could emerge.

&&

.SHORT TERM (Today and tonight)...
Issued at 318 AM EDT Thu Apr 3 2025

Rain will return to central Indiana later today and continue tonight.

This Morning...

The cold front will move through central Indiana early this morning,
but with all the moisture caught up in the storms to the south, the
area should remain dry.

Clouds will thin enough that skies will become partly cloudy for
parts of the area.

This Afternoon into Early Evening...

Upper energy moving through the southwest flow aloft will bring some
lift to the forecast area. Enough moisture will be around for this
moisture to work with to produce some scattered showers, with
increasing coverage late in the period (6-8 PM). Will have chance
category or lower PoPs for much of the period, with some likely
category late.

Cooler air will be in place, with highs in the middle to upper 60s
common today.

Mid-Evening through Tonight...

Forcing will ramp up as a surface wave rides along the old front to
the south. 850mb winds will increase and pump moisture back into the
area as well as provide lift as these winds interact with the
baroclinic zone across the area.

The result will be rain across central Indiana once again. Will go
categorical PoPs most areas at some point during the period.

Precipitable water values will increase some again, especially
south, thanks to the aforementioned stronger winds aloft. The
highest amounts will be across southern portions of the area.

Another inch of rain is possible tonight across the southern
forecast area, which will cause renewed flooding or prolong/worsen
existing flooding in those areas. Farther north, amounts will drop
off. Thus, tonight's main impact looks to be in the the southern
forecast area.

Some models (such as the NAM and Canadian) have more rain in the
north, so will have to keep an eye on how things develop.

Thunder is possible with mainly elevated convection as the main
surface boundary stays south of the area. Lows will generally be
around 50.

&&

.LONG TERM (Friday through Wednesday)...
Issued at 318 AM EDT Thu Apr 3 2025

...MULTIPLE ROUNDS OF HEAVY RAIN THROUGH SUNDAY MORNING...
...SIGNIFICANT FLOODING POSSIBLE...

Confidence remains high that multiple rounds of rain, heavy at
times, will increase flooding across the area into the weekend.

The area will remain in southwest flow aloft into Sunday with a
strong ridge off the southeast US coast and an upper trough across
the Intermountain West. The upper trough will send energy from time
to time before moving east on Sunday. This energy will interact with
the old surface front to bring waves of low pressure along it.
Additional forcing will come from an upper level jet.

Moisture content remains high near the old surface front and to the
south.

Friday through Sunday...

Rainfall coverage will diminish some Friday morning, then as a
stronger surface wave develops and moves northeast, rain will return
and move north through the area Friday afternoon into Friday night.
Precipitable water values will return to near climatological max,
giving the system plenty to work with.

The axis of heavy rain will move into the northern forecast area for
a time, so keeping the Flood Watch over the entire area looks good.

As the surface wave begins to exit later Friday night, the surface
boundary will shift south again and take the heavier axis of rain
south with it, bringing more issues to the southern forecast area
again.

With the area back into the warmer air (but not as warm as
Wednesday), some strong to potentially severe storms are possible
later Friday into Friday night given the continued strong wind
fields.

Another stronger surface wave will move into the region by late
Saturday, triggering the final wave of rainfall into the Ohio Valley
for Saturday. The frontal boundary will shift back to the southeast
of the region as the Saturday night progresses. Despite slightly
lower PWAT values...low level profiles remain ideal for
heavy...efficient rainfall to impact the forecast area.

Flooding concerns will be maximized by Friday night and Saturday as
even a small amount of rain is likely to initiate or worsen ongoing
flooding.

Temperatures will rise Friday night and then fall again Saturday
afternoon with the passage of the first wave. Temperatures may
struggle to climb out of the 40s on Sunday with a stiff northerly
wind, making for a miserable end to the weekend.

Rainfall Amounts and Flooding

Total rainfall amounts from Thursday through Sunday will range from
over 3 inches north to over 6 inches south. This, combined with 1 to
2 inches that fell Wednesday will bring totals into the 4 to over 7
inch range. Locally higher amounts are possible in the far south.

These rainfall amounts will produce significant flooding, especially
along rivers, creeks, and streams and within poor drainage areas.

High confidence exists that the heavy rainfall anticipated through
Sunday could be one of the highest impact flooding events for
central Indiana over the last 15 years.

The Flood Watch continues through 12Z Sunday for all of central
Indiana. River flooding will last longer.

Monday through Wednesday...

Another cold front will move through Monday, bringing low chances
for precipitation. This will keep temperatures below normal, with
highs in the 40s again on Tuesday. High pressure will move east of
the area on Wednesday, allowing readings to get closer to normal.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 648 AM EDT Thu Apr 3 2025

Impacts:

- Wind gusts near 20kt at times today

- Rain returns later this afternoon with some MVFR conditions
  possible this evening

Discussion:

VFR conditions should then rule through the daytime hours. Rain will
return during the late afternoon south and evening north. MVFR
conditions will develop this evening and persist during the
night. Cannot rule out IFR at KBMG overnight but confidence is
too low to add.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

UPDATE...Eckhoff
SHORT TERM...50
LONG TERM...50/Ryan
AVIATION...50
Hazardous weather outlook, Apr 3, 4:03 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
403 AM EDT Thu Apr 3 2025

INZ021-028>031-035>049-051>057-060>065-067>072-040815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
403 AM EDT Thu Apr 3 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are possible for much of central
Indiana from late this afternoon through tonight. Severe storms are
not expected.

Locally heavy rain is possible, mainly tonight south of Interstate
70.

Flooding from previous heavy rains will continue for some areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible at times Friday into Saturday.
Some severe storms cannot be ruled out Friday afternoon and Friday
night. Present indications are that damaging winds and large hail would
be the primary severe threats.

More rounds of heavy rain through Saturday night will lead to
additional flooding or prolonging existing flooding. Significant
river flooding is expected to develop late this week and into the
weekend.

Lightning is a threat from any storm.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of flooding. Spotter
activation may be needed later Friday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 3, 8:32 AM EDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
832 AM EDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Dmg     Vincennes               38.68N 87.51W
04/02/2025                   Knox               IN   Amateur Radio

            Corrects previous non-tstm wnd gst report
            from Vincennes.

1106 PM     Tstm Wnd Dmg     New Castle              39.92N 85.36W
04/02/2025                   Henry              IN   Public

            Tree over road. Relayed via social media.

1116 PM     Tstm Wnd Dmg     Medora                  38.82N 86.17W
04/02/2025                   Jackson            IN   Public

            Power pole snapped.

1129 PM     Tstm Wnd Dmg     Lynn                    40.05N 84.94W
04/02/2025                   Randolph           IN   Public

            Tree uprooted.

1142 PM     Tstm Wnd Dmg     North Vernon            39.01N 85.63W
04/02/2025                   Jennings           IN   911 Call Center

            Power lines over road.

&&
Local storm report, Apr 3, 9:24 AM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
924 AM EDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flash Flood      3 ESE Indianapolis      39.75N 86.10W
04/02/2025                   Marion             IN   Public

            Several cars flooded to windshield level
            near southeastern Avenue.

1116 PM     Flash Flood      Nashville               39.20N 86.24W
04/02/2025                   Brown              IN   Emergency Mngr

            Several roads flooded and/or washed out. No
            exact details on location.

&&
Local storm report, Apr 3, 9:33 AM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
933 AM EDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Flash Flood      Greenfield              39.79N 85.77W
04/03/2025                   Hancock            IN   911 Call Center

            Flooding along SR 234 west of SR 109, 300 S
            between 300 W and 600 W, 400 W and 100 N,
            200 S between 600W and 700W, 200 W between
            100 N and 200 N, and 250 N between 600E and
            850E.

&&

AW
Local storm report, Apr 3, 10:34 AM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1034 AM EDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     Tstm Wnd Dmg     Ellettsville            39.23N 86.62W
04/02/2025                   Monroe             IN   Public

            Multiple trees downed.

&&

AW
Local storm report, Apr 3, 10:36 AM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1036 AM EDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Tstm Wnd Dmg     Franklin                39.49N 86.06W
04/02/2025                   Johnson            IN   Public

            Picture of large tree limb over the road.

&&

AW
Local storm report, Apr 3, 10:40 AM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1040 AM EDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     Tstm Wnd Dmg     4 N Greenfield          39.86N 85.77W
04/02/2025                   Hancock            IN   Public

            Picture of tree over road between Greenfield
            and Maxwell on SR9.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 8:00 PM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Daviess, Greene, Knox, Owen, Parke and 4 more45 min
Apr 2, 8:09 PM EDTTornado WarningINDParke, Vermillion, Vigo21 min
Apr 2, 8:12 PM EDTSevere Thunderstorm WarningINDDaviess, Knox33 min
Apr 2, 8:29 PM EDTTornado WarningINDParke, Putnam, Vermillion31 min
Apr 2, 8:34 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clay, Clinton, Fountain, Hendricks, Montgomery and 3 more41 min
Apr 2, 8:43 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clay, Daviess, Greene, Hendricks, Knox and 8 more47 min
Apr 2, 8:56 PM EDTTornado WarningINDDaviess, Greene, Knox, Sullivan19 min
Apr 2, 9:03 PM EDTSevere Thunderstorm Warning Destructive damage threatINDHendricks, Marion, Morgan, Putnam27 min
Apr 2, 9:09 PM EDTTornado WarningINDBoone, Hendricks, Marion21 min
Apr 2, 9:10 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Martin, Sullivan50 min
Apr 2, 9:13 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clinton, Hamilton, Hendricks, Madison, Tipton47 min
Apr 2, 9:18 PM EDTSevere Thunderstorm Warning Destructive damage threatINDBoone, Delaware, Hamilton, Hancock, Hendricks, Henry and 4 more42 min
Apr 2, 9:21 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Johnson, Marion, Monroe, Morgan and 2 more39 min
Apr 2, 9:22 PM EDTTornado Warning Tornado observedINDBoone, Hamilton, Hancock, Marion23 min
Apr 2, 9:27 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Monroe, Morgan, Owen33 min
Apr 2, 9:38 PM EDTTornado Warning Tornado observedINDHamilton, Madison, Tipton18 min
Apr 2, 9:43 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDelaware, Hamilton, Madison, Randolph, Tipton32 min
Apr 2, 9:45 PM EDTTornado WarningINDHamilton, Madison, Tipton15 min
Apr 2, 9:49 PM EDTTornado WarningINDDelaware, Madison, Tipton26 min
Apr 2, 9:52 PM EDTSevere Thunderstorm Warning Destructive damage threatINDDelaware, Hancock, Henry, Madison, Randolph, Rush and 1 more38 min
Apr 2, 9:56 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan, Shelby34 min
Apr 2, 10:00 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Martin30 min
Apr 2, 10:01 PM EDTTornado WarningINDDaviess, Martin29 min
Apr 2, 10:12 PM EDTTornado WarningINDDelaware18 min
Apr 2, 10:17 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Johnson, Madison, Marion, Rush and 1 more43 min
Apr 2, 10:20 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more3 hr
Apr 2, 10:24 PM EDTTornado WarningINDJackson, Lawrence, Martin36 min
Apr 2, 10:27 PM EDTTornado WarningINDHancock, Johnson, Marion, Shelby13 min
Apr 2, 10:28 PM EDTSevere Thunderstorm Warning Considerable damage threatINDJohnson, Rush, Shelby32 min
Apr 2, 10:31 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Jackson, Knox, Lawrence, Martin and 1 more29 min
Apr 2, 10:42 PM EDTTornado WarningINDHancock, Henry, Rush18 min
Apr 2, 10:49 PM EDTTornado WarningINDJackson, Lawrence26 min
Apr 2, 10:50 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDecatur, Hancock, Henry, Rush, Shelby40 min
Apr 2, 10:52 PM EDTFlash Flood WarningINDBrown, Greene, Johnson, Monroe, Morgan, Owen and 2 more3 hr
Apr 2, 10:57 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Jackson, Lawrence, Monroe33 min
Apr 2, 10:59 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph46 min
Apr 2, 11:03 PM EDTSevere Thunderstorm Warning Considerable damage threatINDHenry12 min
Apr 2, 11:06 PM EDTTornado WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe24 min
Apr 2, 11:18 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Decatur, Jackson, Jennings57 min
Apr 2, 11:44 PM EDTFlash Flood WarningINDBartholomew, Brown, Daviess, Decatur, Jackson, Johnson and 5 more3 hr
Apr 3, 1:30 AM EDTAreal Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more9 hr
Apr 3, 2:00 AM EDTAreal Flood WarningINDBrown, Greene, Johnson, Monroe, Morgan, Owen and 2 more6 hr
Apr 3, 2:39 AM EDTRiver Flood WarningINDDelaware, Randolph21 days
Apr 3, 3:01 AM EDTAreal Flood WarningINDBartholomew, Brown, Johnson, Shelby8 hr
Apr 3, 7:02 AM EDTRiver Flood WarningINDJohnson25 hr
Apr 3, 7:02 AM EDTRiver Flood WarningINDBartholomew4 hr
Apr 3, 7:02 AM EDTRiver Flood WarningINDHancock15 hr
Apr 3, 7:02 AM EDTRiver Flood WarningINDHenry, Rush, Shelby25 hr
Apr 3, 7:56 AM EDTAreal Flood WarningINDBrown, Monroe3 hr
Apr 3, 8:59 AM EDTAreal Flood WarningINDHenry, Rush6 hr
Apr 3, 9:33 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen7 days
Apr 3, 9:33 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen21 days
Apr 3, 10:45 AM EDTAreal Flood WarningINDBrown, Monroe4 hr
Apr 3, 12:41 PM EDTRiver Flood WarningINDHamilton, Marion5 days
Apr 3, 12:41 PM EDTRiver Flood WarningINDMarion, Morgan6 days
Apr 3, 12:58 PM EDTRiver Flood WarningINDBartholomew5 days
Apr 3, 12:58 PM EDTRiver Flood WarningINDBartholomew, Jackson21 days
Apr 3, 12:58 PM EDTRiver Flood WarningINDShelby5 days
Apr 3, 12:58 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike12 days
Apr 3, 1:14 PM EDTRiver Flood WarningINDGibson, Knox, Posey16 days
Apr 3, 1:14 PM EDTRiver Flood WarningINDTippecanoe5 days
Apr 3, 2:29 PM EDTRiver Flood WarningINDJohnson5 days

Nearby

River Flood Warnings in Indiana, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.